Strong Wind, Carbon
- When
- March 17, 1:00 PM EST to 5:00 PM EST
- Where
- Carbon forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
Gusty northwest winds following a cold frontal passage affected the Poconos during the afternoon of the 17th. This was the second time in three days that strong winds affected the Poconos.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Gusty northwest winds following a cold frontal passage affected the Poconos during the afternoon of the 17th. This was the second time in three days that strong winds affected the Poconos. Peak wind gusts averaged around 50 mph and knocked down weak tree limbs and wires and caused isolated power outages. The peak wind gust on the 17th was 50 mph in Mount Pocono (Monroe County). The strong, gusty northwest winds followed a cold frontal passage during the middle of the morning on the 17th. The pressure gradient or difference between an approaching high pressure system over the Northern Plains and the low pressure system associated with the cold front in New England was maximized during the afternoon and slowly weakened as winds diminished that evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 17, 9:52 AM EST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1052 AM EDT TUE MAR 17 2015
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION TODAY WHILE HIGH
PRESSURE BUILDS IN BEHIND IT TONIGHT AND WEDNESDAY. THE HIGH
PRESSURE CRESTS OVER THE REGION WEDNESDAY NIGHT BEFORE SHIFTING
OFFSHORE ON THURSDAY. A COMPLEX LOW PRESSURE SYSTEM MAY TRACK
ALONG OR JUST OFF THE MID-ATLANTIC COAST ON FRIDAY. A COLD FRONT
IS EXPECTED TO PASS THROUGH THE REGION SATURDAY NIGHT, THEN HIGH
PRESSURE RETURNS FOR SUNDAY AND MONDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WITH THE MID MORNING UPDATE, WE ADJUSTED HOURLY TEMPERATURES,
DEWPOINTS, AND WINDS TO BETTER REFLECT CURRENT OBSERVATIONS AND
TRENDS AS THE COLD FRONT LOOKS TO BE A BIT SLOWER CROSSING CENTRAL
PENNSYLVANIA AND MAKING IT INTO OUR REGION. OTHERWISE, MAX TEMPS
LOOK ON TRACK OVERALL, WITH A GOOD DOWNSLOPING WESTERLY FLOW PRIOR
TO THE FRONTAL PASSAGE BY EARLY AFTERNOON. LIGHT SHOWERS HAVE
CLEARED OUR NORTHERN ZONES OVERALL, BUT THERE STILL COULD BE A FEW
SPRINKLES OR POSSIBLY FLURRIES OVER THE HIGHER TERRAIN, ESPECIALLY
THE POCONOS, INTO THIS AFTERNOON AS A STRONG NORTHWEST FLOW
DEVELOPS FOLLOWING THE COLD FRONT PASSAGE AND TEMPERATURES BEGIN
TO FALL.
OTHERWISE...THE WX MAIN STORY TODAY WILL BE THE GUSTY WINDS AND
THE ARRIVAL OF COLDER CANADIAN AIR. MAX TEMPS ARE FORECAST TO
REACH THE 60S ALONG AND SOUTH/EAST OF I-95 AND POSSIBLY EVEN 70F
TOWARD THE LOWER DELMARVA. WENT ABOVE GUIDANCE FOR MAX TEMPS
ACROSS THE SOUTHERN AREAS WHERE A LATER FROPA WILL ALLOW FOR
DEEPER MIXING WITHIN THE PRE-FRONTAL WARM SECTOR. TEMPS WILL FALL
THIS AFTERNOON BEHIND THE FRONT. POST-FRONTAL NW WINDS WILL BE
BREEZY THIS AFTERNOON. BASED THE LATEST HRRR/RAP/NAM SOUNDINGS IN
BUKFIT, THERE IS A POTENTIAL FOR GUSTS UP TO 40 MPH WINDS. SOME
INSTABILITY IN THE BOUNDARY LAYER MAY LEAD TO A PERIOD OF LIGHT
SNOW SHOWERS OR FLURRIES IN THE POCONOS AND FAR NW NJ.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
HIGH PRESSURE WILL CONTINUE TO BUILD IN FROM THE MIDWEST TONIGHT
WHILE LOW PRESSURE STRENGTHENS TOWARD THE CANADIAN MARITIMES AND THE
ATTENDANT COLD FRONT SINKS FARTHER SOUTH AND EAST OF THE MID-
ATLANTIC REGION. ADDED OCCASIONAL FLURRIES IN THE POCONOS.
OTHERWISE, EXPECT WINDY AND COLD CONDITIONS FOR TONIGHT. MODEL
GUIDANCE FOR MIN TEMPS EXHIBITED A SMALL SPREAD, LEADING TO A
RELATIVELY HIGH CONFIDENCE IN THIS PART OF THE FORECAST. THE
NOCTURNAL BOUNDARY LAYER WILL REMAIN MIXED THROUGH THE NIGHT,
LIMITING THE RADIATIONAL COOLING. FORECAST LOWS RANGE FROM THE TEENS
IN THE POCONOS TO MID 30S BY THE DE BEACHES.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MID-LEVEL PATTERN SHOWS LARGE CUTOFF LOW ACROSS THE DESERT SOUTHWEST
AT THE START OF THE LONGTERM. THIS CUTOFF BEGINS TO OPEN UP AS
NORTHERN STREAM ENERGY EJECTS OUT OF THE PAC NW AND INTO THE GREAT
BASIN. ACROSS THE EAST THE FLOW LOOKS RATHER FLAT AND NERLY ZONAL
BUT IT DOES APPEAR THAT TOWARDS THE END OF THE EXTENDED BETTER
DEFINED LONGWAVE TROUGHING ESTABLISHES ITSELF OVERHEAD.
WEDNESDAY - THURSDAY...RATHER TRANQUIL WEATHER EXPECTED WITH HIGH
PRESSURE IN CONTROL OF THE REGION. TEMPERATURES BOTH DAYS WILL END
UP WELL BELOW AVERAGE.
FRIDAY...AS MENTIONED ABOVE NORTHERN STREAM ENERGY CROSSING THROUGH
THE GREAT BASIN AND THE OPENING OF THE CLOSED LOW OVER THE SW ALLOW
FOR A SURFACE INFLECTION TO DEVELOP ACROSS THE SOUTH CENTRAL STATES.
THIS SYSTEM WILL SHIFT TOWARDS THE NORTHEAST ON FRIDAY CROSSING OUR
REGION AS IT DEEPENS. TIMING CONSENSUS, IF THERE IS ONE, LOOKS LIKE
THE START OF THE WARM AIR ADVECTION PRECIPITATION COMMENCES EARLY
FRIDAY MORNING AND SPREADS NORTHEAST AS THE DAY WEARS ON. THIS
SYSTEM HAS BEEN ADVERTISED THE PAST COUPLE OF DAYS AS A FRONT END
SNOW CHANGING TO RAIN/SNOW OR PLAIN RAIN BY FRIDAY AFTERNOON ACROSS
A BULK OF THE REGION. DO NOT SEE MUCH CHANGE TO THAT THINKING AT
THIS TIME THOUGH UNCERTAINTY IN PTYPES STILL EXISTS. CURRENTLY THE
BEST CHANCES FOR AN ALL FROZEN EVENT WOULD BE THE I-78 CORRIDOR AND
FARTHER NORTH BUT THE PRECIPITATION SHOULD BE LIGHTER UP THERE AND
FALLING DURING THE AFTERNOON HOURS WOULD HAVE A HARDER TIME
STICKING. FARTHER SOUTH EITHER AN ALL RAIN OR RAIN/SNOW MIX EXPECTED
WITH BOUNDARY LAYER TEMPERATURES WARMING UNDER THE LOW-LEVEL WAA AND
BL WINDS SHIFTING TOWARDS THE SOUTH-SOUTHEAST WITH HIGH PRESSURE
SITTING OFFSHORE. THERE IS VERY LITTLE MID-LEVEL SUPPORT
WITH THIS SYSTEM THOUGH UPPER LEVEL JET STREAK POSITIONING
AND LOW-LEVEL RIDGING TO THE NORTHEAST ARE CONDUCIVE FOR SOME
DEEPENING. OBVIOUSLY FURTHER UPDATES WILL BE ABLE TO ADD
GREATER DETAIL TO THIS EVENT.
SATURDAY...AS THE LOW PRESSURE MOVES OFF TOWARDS THE NORTHEAST
ANOTHER SYSTEM, WELL TO OUR NORTH, SENDS A COLD THROUGH DURING
THE LATE AFTERNOON HOURS. THOUGH THERE IS A LACK OF MOISTURE WITH
THIS SYSTEM THERE IS STILL ENOUGH SUPPORT FOR AT LEAST A FEW
SHOWERS, RAIN/SNOW, TO OCCUR AS IT CROSSES THE REGION. TEMPERATURES
SHOULD BE ABLE TO REBOUND BACK TOWARDS NORMAL AHEAD OF THE FRONT AND
THEN FALL SHARPLY BEHIND IT.
SUNDAY - MONDAY...BEHIND THE DEPARTING COLD FRONT COLDER AIR FILTERS
BACK INTO THE REGION WITH 850MB TEMPERATURES DROPPING BACK INTO THE
NEGATIVE TEENS. HIGH PRESSURE WILL REGAIN CONTROL OF OUR SENSIBLE
WEATHER THOUGH WITH TEMPERATURES ALOFT THAT COLD DAYTIME HIGHS ARE
EXPECTED TO BE NEARLY 10 TO 15 DEGREES BELOW NORMAL...AGAIN.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
OVERALL, VFR CONDITIONS ARE ANTICIPATED THROUGH TODAY AND
TONIGHT. SOME CEILINGS AT OR AROUND 4,000 TO 5,000 FEET ARE
EXPECTED THROUGH EARLY AFTERNOON.
THE MAIN STORY WILL BE THE GUSTY WINDS. WE DELAYED THE ONSET OF
WIND GUSTS TO THE LATE MORNING TIMEFRAME, AS THE COLD FRONT IS
TAKING A BIT LONGER TO REACH THE REGION. WINDS HAVE SHIFTED TO THE
WEST, AND THIS WILL BE FOLLOWED BY GUSTY NW WINDS ARRIVING LATE
THIS MRNG AND ESPECIALLY THIS AFTN. PEAK WIND GUSTS BETWEEN 30 AND
35 KT ARE EXPECTED BETWEEN ABOUT 18Z AND 00Z. WINDS DIMINISH THIS
EVENING BUT GUSTS TO 25 KT ARE STILL POSSIBLE THIS EVENING.
OUTLOOK...
WEDNESDAY...VFR. STRONG AND GUSTY NORTHWEST WINDS EXPECTED.
THURSDAY...VFR. WINDS BEGIN TO BACK TOWARDS THE WEST-SOUTHWEST WITH
INCREASING MID-LEVEL MOISTURE.
FRIDAY...POTENTIAL FOR SUB-VFR CONDITIONS WITH PRECIP MOVING IN.
COULD START AS LIGHT SNOW CHANGING TO RAIN/SNOW AND THEN RAIN FROM
TTN SOUTHWARD FRIDAY MORNING. FARTHER NORTH WILL BE A SLOWER
TRANSITION TO RAIN. LIGHT SOUTHEASTERLY WINDS.
SATURDAY...MAINLY VFR CONDITIONS. POSSIBLY BRIEFLY MVFR AT
NORTHERN TERMINALS, AIRPORTS DURING ISOLATED SHOWERS.
&&
.MARINE...
WINDS WILL CONTINUE TO INCREASE AND SHIFT OUT OF THE WEST THROUGH
LATE MORNING AND THEN NORTHWEST INTO EARLY AFTERNOON BEHIND A
COLD FRONT. COLDER AIR WILL ARRIVE OVER THE AREA AND STEEPEN LOW-
LEVEL LAPSE RATES FOR STRONG WINDS TO MIX DOWN TO THE SURFACE.
THIS WILL INITIALLY HAPPEN OVER LAND BY MID AFTERNOON WHILE
FAVORABLE MIXING WILL BE DELAYED FARTHER AWAY FROM THE COAST BY A
FEW HOURS UNTIL THE HEART OF THE COLDER AIR MOVES IN THIS EVENING.
MAJORITY OF MODEL GUIDANCE IS SHOWING A PERIOD OF 35 KT GUSTS LATE
THIS AFTERNOON AND TONIGHT. THE SCA WAS UPGRADED TO A GALE WARNING
FOR ALL MARINE ZONES. SEAS ARE FORECAST TO INCREASE TO 3-5 FT
TONIGHT IN THE COASTAL ZONES.
OUTLOOK...
THURSDAY...WINDS AND SEAS BELOW SCA CRITERIA.
FRIDAY AND FRIDAY NIGHT...THERE IS AN INCREASING CHANCE FOR SCA
CRITERIA AS A LOW PRESSURE SYSTEM EXITS THE EASTERN SEABOARD.
THERE IS UNCERTAINTY AS TO ITS TRACK OR RATE OF INTENSIFICATION,
BUT IT DOES HAVE POTENTIAL TO BRING THESE CONDITIONS.
SATURDAY...SUB SMALL CRAFT ADVISORY CONDITIONS EXPECTED TO RETURN.
SEAS ON THE OCEAN WOULD BE LAST TO DROP BELOW CRITERIA. WINDS AND
SEAS ARE EXPECTED TO INCREASE BEHIND A CFP LATER SATURDAY
OR MORE LIKELY ON SATURDAY NIGHT.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING FROM 2 PM THIS AFTERNOON TO 6 AM EDT WEDNESDAY
FOR ANZ430-431-450>455.
&&
SYNOPSIS...FRANCK/HEAVENER
NEAR TERM...KLEIN/KLINE
SHORT TERM...KLEIN
LONG TERM...FRANCK/HEAVENER
AVIATION...HEAVENER/KLEIN/KLINE
MARINE...HEAVENER/KLEIN/KLINEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 433 AM EDT TUE MAR 17 2015 NJZ001-007>010-PAZ054-055-060>062-105-180845- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-UPPER BUCKS- 433 AM EDT TUE MAR 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PRECIPITATION SHOULD START AS SNOW FRIDAY MORNING BEFORE CHANGING OVER TO A WINTRY MIX AND THEN RAIN FROM SOUTH TO NORTH. A WINTRY MIX COULD PERSIST INTO FRIDAY AFTERNOON AND EVENING AT THE HIGHER ELEVATIONS OF NORTHEAST PENNSYLVANIA AND NORTHWEST NEW JERSEY. THE AMOUNT AND DURATION OF THE WINTRY PRECIPITATION WILL BE DEPENDENT ON THE TRACK AND RATE OF INTENSIFICATION OF THE LOW, WHICH IS STILL UNCERTAIN AT THIS JUNCTURE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-101>104-106- 180845- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH- EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER- EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-LOWER BUCKS- 433 AM EDT TUE MAR 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PRECIPITATION MAY START OUT AS SNOW LATE THURSDAY NIGHT INTO FRIDAY MORNING BEFORE CHANGING OVER TO RAIN FROM SOUTH TO NORTH. THE AMOUNT AND DURATION OF THE WINTRY PRECIPITATION WILL BE DEPENDENT ON THE TRACK AND INTENSIFICATION RATE OF THE LOW, WHICH IS STILL UNCERTAIN AT THIS JUNCTURE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-180845- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 433 AM EDT TUE MAR 17 2015 ...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565390, 565391.